South Dakota, 2009

Hail and Damaging Winds in South Dakota, May 12, 2009

May 12, 2009 · NWS ABR · 7 events in 5 counties and zones

Several thunderstorms brought hail up to quarter size along with damaging winds up to 70 mph to parts of central and north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms brought hail up to quarter size along with damaging winds up to 70 mph to parts of central and north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 12, 12:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, May 12, 12:55 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT TUE MAY 12 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SEVERAL CONCERNS THIS GO AROUND. FIRST OFF IS TNT. 12Z MODELS
INDICATED A WEALTH OF SHEAR WITH MODERATE INSTABILITY OVER NORTH
CENTRAL SOUTH DAKOTA EARLY THIS EVENING. AS ENERGY EJECTS OUT OF
THE ROCKIES THE NORTHWEST AND NORTH CENTRAL PARTS OF SD WILL BE IN
A FAVORABLE AREA FOR GOOD UVM IN LEFT EXIT REGION OF H3 JET.
MEANWHILE...SFC LOW WILL TRACK NORTHEAST ACROSS WESTERN CWA THIS
EVENING. TRIPLE POINT WILL EXIST FOR A TIME LATE THIS AFTERNOON
AND EARLY EVENING OVER NORTH CENTRAL ZONES. ALSO MODELS INDICATE
A DRY LINE PUNCH INTO SOUTHWEST SOUTH DAKOTA. SO EXPECT SCATTERED
STORMS TO EITHER MOVE OFF THE HIGH PLAINS AND/OR DEVELOP WEST OF
THE MO RIVER THIS EVENING AND THEN MOVE EAST. HIGHEST CHANCES FOR
SVR WILL LIKELY BE OVER MO RIVER AREAS NORTH OF KPIR. AS STORMS
TRANSLATE EAST LATER IN THE EVENING EXPECT SVR CHANCES TO WANE
WITH LOSS OF DAYTIME HEATING PLUS BUFR SOUNDINGS LOOK FAIRLY
STABLE BY MIDNIGHT. THE NEXT PROBLEM WILL BE WEDNESDAY BEHIND THE
FRONTAL BOUNDARY. H85 WINDS OF GREATER THAN 50KNOTS AND STRONG LL
CAA BEG FOR GOOD MIXING WINDS AND CONSEQUENTLY SOME STRONG WINDS
ACROSS THE CWA BY MID MORNING. HAVE HOISTED A WIND ADVISORY AND
HIGH WIND WARNING ACROSS THE FORECAST AREA. MOST LIKELY AREAS FOR
HIGH WIND CRITERIA WILL BE WEST OF THE JAMES VALLEY WHERE WE
TYPICALLY SEE THE STRONGEST WINDS ANYWAY. THE REST OF THE FORECAST
THEN SHOULD BE DRY EXCEPT FOR MAYBE LATE THURSDAY NIGHT WITH SOME
ELEVATED CONVECTION FORMING OVER THE EAST ON THE NOCTURNAL JET.
HOWEVER...MOISTURE WILL BE SCANT SO NOT EXPECTED WIDESPREAD
COVERAGE. AS FOR TEMPERATURES...USED MAV GUIDANCE BUT WITH SOME
TWEAKS TO THE LOWER END WHERE CLOUDS/CAA LOOKED LIKE THEY HELP
PROMOTE COLDER THAN GUIDANCE NUMBERS.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE PERIOD BEGINS WITH A COLD FRONT WORKING THROUGH THE NORTHERN
PLAINS...AND A MID/UPPER LEVEL TROF TRAILING CLOSELY BEHIND.
MODELS ARE SHOWING POST FRONTAL PCPN FRIDAY AFTERNOON...HOWEVER
BELIEVE THIS IS OVER DONE GIVEN THE AMOUNT OF DRY AIR MOVING IN AND
DOWN GLIDE TAKING PLACE. CANADIAN HIGH PRESSURE MOVES NORTHEAST OF
THE AREA ON SATURDAY....WHICH WOULD LEAD TO COOL CONDITIONS FOR
THE EASTERN HALF OF THE CWA. THE GFS HAS BEEN TRYING TO BRING A
COUPLE OF MID LEVEL IMPULSE ACROSS THE REGION ON SATURDAY AND
SATURDAY NIGHT...BUT WILL LEAVE DRY FOR NOW. A LOW PRESSURE MOVES
NORTH OF THE AREA ON SUNDAY AND MONDAY...WITH A FAIRLY GOOD RETURN
FLOW INTO THE CWA. MODELS ARE SHOWING TEMPS AT H850 REACH INTO
THE UPPER TEENS BY MONDAY EVENING. WENT WITH HPC GUIDANCE FOR NOW
ON MONDAY...BUT BELIEVE TEMPS COULD BE SIGNIFICANTLY WARMER.
STRONG LLJ SETS UP MONDAY NIGHT ACROSS THE EASTERN HALF OF THE CWA
WITH WINDS AT H850 GUSTING TO OVER 50 KNOTS. LEFT MONDAY NIGHT
DRY FOR NOW...AS H7 TEMPS ARE SHOWN TO BE +12C. STRONG COLD FRONT
SWINGS THROUGH TUESDAY AFTERNOON...WITH THE BEST FORCING/LIFT
ASSOCIATED CLOSER TO THE LOW PRESSURE. FELT SCHC ALONG THE ND/SD
BORDER WOULD DO FOR NOW.

&&

.AVIATION...
BKN-OVC CIGS AOA 3500 FT AGL ARE EXPECTED TO CONTINUE AT KABR AND
KATY THROUGH AT LEAST 06Z TONIGHT. A FRONTAL BOUNDARY IS EXPECTED
TO MOVE ACROSS THE AREA TONIGHT AND WILL BRING A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS FOR KMBG AND KPIR. FARTHER
EAST...THUNDERSTORM CHANCES WILL DIMINISH...HOWEVER A SHOWER
THREAT WILL BE POSSIBLE. STRONG SOUTHERLY WINDS AHEAD OF THE
FRONTAL BOUNDARY ARE EXPECTED TO SHIFT THE WEST AND WILL BE GUSTY.
SUSTAIN WINDS OF 20 KNOT WITH GUST TO 35 KNOTS WILL BE POSSIBLE AT
ALL TAF SITES ON WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY FROM 10 AM TO 9 PM CDT WEDNESDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WIND ADVISORY FROM 10 AM TO 9 PM CDT WEDNESDAY FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 12, 2:09 AM MST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT TUE MAY 12 2009

SDZ003>006-009-010-015>018-033>037-045-048-051-130915-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
409 AM CDT TUE MAY 12 2009 /309 AM MDT TUE MAY 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME
SEVERE. THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS...AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA EARLY WEDNESDAY.
BY WEDNESDAY AFTERNOON...IN THE WAKE OF THIS FRONT...WINDY CONDITIONS
WILL DEVELOP WITH SUSTAINED WEST TO NORTHWEST WINDS OF 20 TO 30
MPH ARE LIKELY WITH GUSTS AS HIGH AS 45 TO 50 MPH.

THE NEXT OPPORTUNITY FOR THUNDERSTORMS COMES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MNZ039-046-SDZ007-008-011-019>023-130915-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
409 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED ACROSS THE AREA TODAY. WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE THROUGH THE AFTERNOON
HOURS...PARTICULARLY FOR THE HIGHER ELEVATIONS OF THE SISSETON
HILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA EARLY WEDNESDAY.
BY WEDNESDAY AFTERNOON...IN THE WAKE OF THIS FRONT...WINDY CONDITIONS
WILL DEVELOP WITH SUSTAINED WEST TO NORTHWEST WINDS OF 20 TO 30
MPH ARE LIKELY WITH GUSTS AS HIGH AS 45 TO 50 MPH.

THE NEXT OPPORTUNITY FOR THUNDERSTORMS COMES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
May 12, 5:00 PM MST
Where
Dewey County, 0.98 mi W of Bear Creek
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.070, -101.470

Hail, Dewey

When
May 12, 5:10 PM MST
Where
Dewey County, 2.39 mi NE of Eagle Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.020, -101.190

Hail, Faulk

When
May 12, 7:41 PM CST to 7:45 PM CST
Where
Faulk County, 0.85 mi SE of Seneca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.060, -99.510

Hail, Faulk

When
May 12, 7:45 PM CST
Where
Faulk County, 4.86 mi S of Seneca
Measured
1 in hail
Reported by
Public
Coordinates
45.000, -99.510

Hail, Hughes

When
May 12, 8:05 PM CST
Where
Hughes County, 2.13 mi SSE of Canning
Measured
0.88 in hail
Reported by
Public
Coordinates
44.370, -100.020

Hail, Edmunds

When
May 12, 8:10 PM CST
Where
Edmunds County, 0.6 mi E of Roscoe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.450, -99.338

Thunderstorm Wind, Spink

When
May 12, 9:00 PM CST
Where
Spink County, 2.84 mi SW of Mansfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.220, -98.610

Winds were estimated at 60 mph with no damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174546, 174535, 174536, 174540, 174541, 174542, 174547.